Minnesota, 2022

Flooding in Minnesota, June 13 to 15, 2022

June 13 to 15, 2022 · NWS ARX · 3 events in 1 county or zone

A complex of showers and storms moved across southeast Minnesota during the morning and afternoon of June 13th. 5 to 3 inch range and was enough to cause some street flooding to occur in Winona (Winona County) and send water over some rural intersections southwest of Ridgeway (Winona County) and near New Hartford (Winona County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A complex of showers and storms moved across southeast Minnesota during the morning and afternoon of June 13th. Rainfall from this activity was generally in the 1.5 to 3 inch range and was enough to cause some street flooding to occur in Winona (Winona County) and send water over some rural intersections southwest of Ridgeway (Winona County) and near New Hartford (Winona County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 13, 9:10 AM CST, 56 minutes earlier.

Area forecast discussion, Jun 13, 9:10 AM CST, 56 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1010 AM CDT Mon Jun 13 2022

.UPDATE...
1010 AM CDT Mon Jun 13 2022

Evolution of both MCVs has made for complex convective scenario this
morning. Northern MCV has laid out boundary across southern
Minnesota and combination of southern MCV passing by and influx into
previously mention boundary has made for nearly constant
regeneration of convection. Luckily elevated nature of storms has
limited wind and hail threat, but some efficient rains are certainly
impacting parts of the region. Some 1-2 inch reports came in quickly.

Issued Flood Watch for southeast Minnesota given threat for
redevelopment and training. Mesoscale models...albeit struggling in
this setup...hint that weakening low level jet could bring a wane to
storms this afternoon as focus shifts well east and southeast. So
main threat will likely be through mid afternoon but will continue
to monitor trends closely. Watch coordination w/MPX.

&&

.PREV DISCUSSION...(Today through Sunday)
Issued at 345 AM CDT Mon Jun 13 2022

Key Messages:

 - Strong to Severe Storms This Morning into Early Afternoon

 - Hot and Humid for Tuesday

 - Next round of rain/storms Tuesday night-Wednesday... possibly
severe

This morning into Early Afternoon...

Morning water vapor and satellite imagery show four or so convective
complexes across parts of the Plain across western and central South
Dakota, western and southern Nebraska, and into northern Kansas. At
3am...the thunderstorms over eastern South Dakota had weakened,
however additional showers and thunderstorms were developing farther
south and also in an arc across parts of western Iowa with the
increased moisture transport. A mid-tropospheric ridge was
located across the Central Plains with a trough over the western
U.S. Shortwave trough energy was moving through the southwest flow
aloft with lowering heights. Broad 700mb warm advection was
taking place across the Plains with a few area of focused 850mb
warm advection due to the low level jet. A 55kt broader low level
jet was across Kansas with pockets of 40 to 45kt jets across
South Dakota and western Nebraska. At 06Z...the axis of SBCAPE
with 4000-5000J/k was across Nebraska into southwest Iowa,
decreasing toward our local forecast area with a gradient over
central Iowa. The effective bulk shear had a large area of 50kts
with pockets of 60 to 80kts across parts of South Dakota and
northern Minnesota. Mid level lapse rates of 8 to 9 deg C/km were
in the same area as the axis of instability. A surface boundary
with drier air to the east and higher dewpoints to the west was
over southwest MN into central Iowa. The surface warm front was
draped from northern Kansas into central Missouri.

Over the next 6 to 12 hrs, heights lower across the local forecast
area with moisture transport increasing along with the low level jet
increasing.  The MCV should track to the north of the forecast area
with some showers and storms into our forecast area. The strongest
850mb winds develop across Iowa and Illinois 45 to 55kts...with 30
to 40kt winds farther north.  The instability builds eastward across
Iowa into Illinois with precipitable water increasing to 1.5 to 2.25
inches across Iowa by 12Z and along the Mississippi River by 18Z as
the surface warm front lifts north toward central Iowa.  The latest
hi-resolution models continue to differ on their solutions. As the
MCV lifts northeast expect the convective complex to continue to
lift east northeast as well. Still the potential for hail and
damaging winds, however not as robust as closer to the instability
axis. Look for the storms to increase with the moisture transport
and instability farther south. These storms should track into the
forecast area as well with strong to severe storms. The storms
should be getting into our western part of the forecast area
10-12Z and exiting by 19Z or earlier if the current speed trends
hold. The HREF has a similar scenario with storms moving in 10-12Z
with an uptick by 15 to 18Z as they push across the forecast area
and travel along the MUCAPE gradient. The highest MUCAPE values
are 3000-5000J/kg across parts of Iowa. Deep layer shear of 55 to
70kts is progged with 0 to 0km bulk shear of 30 to 80kts...thus
damaging winds a concern. The tornado threat still appears low due
to the elevated nature of the storms, however will need to monitor
the boundaries and storm interactions. The HREF does have some
stronger updraft helicity values for southeast MN into WI and
these become more robust as they move into southern WI. SPC has
expanded their slight risk farther west to cover this. Convective
re-development later this afternoon and overnight appears to be
isolated and mainly along and north of I90 as the much warmer mid
level temperatures build in.

Brief heavy rain is possible, however the storms are progressive.
The GEFs mean is only a tenth or two at KRST and KLSE with a
spread of over and inch due to the convective. The EPS is also on
the light side around a tenth with a few members having 1 to 2
inches

With the storms moving out earlier, could see a nice warm-up into
the lower 90s for our southwestern counties.  Heat index touch 95 to
100 but held off on the heat advisory for now. The southeast
breezes should help though.

Still a favorable hot weather pattern for Tuesday with highs in the
90s and highest heat index values of 95 to 105. The NAEFs has
temperatures 3 standard deviations above normal for Tuesday Did
issue a heat advisory for Tuesday.

Next round of Rain/Storms Tues night-Wed:

The occluding low will continue to move east across Canada Tuesday
night into Wednesday. A surface low is expected to develop across
the Upper Midwest, with a trailing cold front forecasted to move
eastward through the area Tuesday night into Wednesday. Ensemble
solutions continue to suggest showers and storms may form ahead and
along this front, with increased warm advection driving up a moist
environment along/ahead of the front. NAEFS and ECMWF standard
anomalies show +1.5-2 inches for PWATS, with WPC placing portions
of the area within a marginal risk for excessive rainfall Tuesday
night into Wednesday. With moderate instability and deep layer
shear, the better area for convection development looks to be
across areas to the SW of the forecast area. The local forecast
area is still under a Marginal risk from SPC as this convection is
expected to move into the local area. However, there appears to
be some differences among guidance on the progression of this
convection throughout the evening and overnight hours.

Moving into the afternoon and evening on Wednesday, ensemble
solutions are still in good agreement on the upper level pattern as
the upper level trough continues to move eastward across the
Northern Plains/Canada. Sufficient moisture transport ahead of the
front, as well as strong instability and deep layer shear could
support storm development with hail and damaging wind potential.
With increasing strong low-level shear, a couple tornadoes would not
be out of the question. Currently SPC has the area in a Day 3 Slight
Risk, so we will continue to monitor closely as Wednesday approaches.

Dry and Seasonable End to the Week...

Ensemble solutions seem to be in good agreement with a dry period
heading into the weekend, with an upper level high set up over the
Southern Plains. Ensemble solutions suggest temperatures will stay
in the 80s across the forecast area, with the EPS even hinting that
Monday might be another day with high temperatures nearing the 90s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 630 AM CDT Mon Jun 13 2022

Convective complexes moving across the area this morning will create
variety of flight rules. Any lingering VFR conditions will fade as
main storm threat passes this morning with passage of 2 mesoscale
convective vorticies. Can expect round of IFR and possibly some LIFR
conditions with heaviest rain pockets but good news this should pass
through fairly quickly this morning and off to the east later in the
day.

As ridge builds in expect clearing conditions and return to VFR
conditions into tonight and Tuesday morning. Higher dewpoints and
influx of deep moisture could lead to some MVFR visibilities at
times but will reassess later in day.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from 11 AM to 8 PM CDT Tuesday for WIZ017-029-
     032>034-041>044-053>055-061.

MN...Heat Advisory from 11 AM to 8 PM CDT Tuesday for MNZ079-086>088-
     094>096.

     Flood Watch until 7 PM CDT this evening for MNZ079-086>088-
     094>096.

IA...Heat Advisory from 11 AM to 8 PM CDT Tuesday for IAZ008>011-018-
     019-029-030.

&&

UPDATE...Shea
DISCUSSION...Zapotocny/EMS
AVIATION...Shea
Hazardous weather outlook, Jun 13, 9:36 AM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1036 AM CDT Mon Jun 13 2022

IAZ008>011-018-019-029-030-WIZ017-029-032>034-041>044-053>055-061-
141200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-
Juneau-Adams-Vernon-Crawford-Richland-Grant-
1036 AM CDT Mon Jun 13 2022

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will continue to impact the region. The
higher risk for strong or severe storms will shift into western
and southwest Wisconsin through mid afternoon, and then shift
east.

Besides a threat for heavy rains, gusty winds and hail are
possible. Lightning is a threat with any storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Hot and humid Tuesday. A heat advisory is in effect for heat
index values of 95 to 105.

Severe storms are possible Tuesday night into Wednesday, especially
Wednesday afternoon. The main threat from these storms would be
damaging winds and hail.

.SPOTTER INFORMATION STATEMENT...

Widespread storm spotter activation is not likely today, but may
be utilized in parts of Wisconsin if a stronger storm develops.
Spotters may be needed again Wednesday though.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-086>088-094>096-141200-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
1036 AM CDT Mon Jun 13 2022

This Hazardous Weather Outlook is for parts of southeast
Minnesota.

.DAY ONE...This Afternoon and Tonight

Storms will continue into the afternoon producing locally heavy
rain. Some stronger storms could produce hail and gusty winds
along with frequent lightning. Storms are expected to gradually
end from west to east. A flash flood watch is in effect.

Storms will end by evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Hot and humid Tuesday. A heat advisory is in effect for heat
index values of 95 to 105.

Severe storms are possible Tuesday night into Wednesday, especially
Wednesday afternoon. The main threat from these storms would be
damaging winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely today, but may be needed again
Wednesday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Special weather statement, Jun 13, 6:47 AM CST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service La Crosse WI
747 AM CDT Mon Jun 13 2022

MNZ086-131315-
Dodge MN-
747 AM CDT Mon Jun 13 2022

...A strong thunderstorm will impact portions of northwestern Dodge
County through 815 AM CDT...

At 746 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of West Concord, or 8 miles northeast of Owatonna, moving
northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  West Concord around 800 AM CDT.

Other locations impacted by this storm include County Roads 1 And 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4420 9304 4420 9273 4409 9304
TIME...MOT...LOC 1246Z 247DEG 28KT 4416 9307

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Kurz
Special weather statement, Jun 13, 7:15 AM CST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service La Crosse WI
815 AM CDT Mon Jun 13 2022

MNZ086-131400-
Dodge MN-
815 AM CDT Mon Jun 13 2022

...A strong thunderstorm will impact portions of northern Dodge
County through 900 AM CDT...

At 814 AM CDT, Doppler radar was tracking a strong thunderstorm over
Owatonna, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
West Concord, Concord, County Roads 1 And 24, County Roads 20 And 5
and Berne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead
to localized ponding water. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 4420 9304 4419 9268 4418 9268 4405 9304
TIME...MOT...LOC 1314Z 251DEG 22KT 4412 9321

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Kurz
Special weather statement, Jun 13, 7:42 AM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service La Crosse WI
842 AM CDT Mon Jun 13 2022

IAZ008-009-018-019-131430-
Floyd IA-Howard IA-Chickasaw IA-Mitchell IA-
842 AM CDT Mon Jun 13 2022

...Strong thunderstorms will impact portions of Mitchell, southern
Howard, Floyd and western Chickasaw Counties through 930 AM CDT...

At 842 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Forest City to near Charles City. Movement
was northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Nashua around 845 AM CDT.
  Charles City around 850 AM CDT.
  Ionia around 855 AM CDT.
  Elma and Jerico around 915 AM CDT.

Other locations impacted by these storms include Toeterville, County
Roads B 60 And T 18, Rock Creek, Idlewilde State Park, Bradford,
Chickasaw, Brownville, County Roads T 54 And A 31, Powersville and
County Roads B 28 And V 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4347 9302 4330 9218 4291 9244 4291 9303
TIME...MOT...LOC 1342Z 226DEG 35KT 4321 9357 4301 9267

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Kurz
Special weather statement, Jun 13, 8:09 AM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service La Crosse WI
909 AM CDT Mon Jun 13 2022

MNZ079-087-131500-
Wabasha MN-Olmsted MN-
909 AM CDT Mon Jun 13 2022

...A strong thunderstorm will impact portions of north central
Olmsted and Wabasha Counties through 1000 AM CDT...

At 909 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mazeppa, or 15 miles north of Rochester, moving northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Kellogg around 945 AM CDT.
  Wabasha around 950 AM CDT.

Other locations impacted by this storm include South Troy, Pioneer
Campground, Rattelsnake Point, Potsdam, Hidden Meadows R V Park, West
Albany, County Roads 33 And 4, Kings Park, Bremen and Theilman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4420 9255 4437 9255 4437 9243 4445 9243
      4445 9224 4444 9221 4440 9205 4436 9197
      4433 9192 4431 9192 4407 9250 4419 9261
TIME...MOT...LOC 1409Z 234DEG 28KT 4423 9243

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Kurz
Special weather statement, Jun 13, 8:58 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service La Crosse WI
958 AM CDT Mon Jun 13 2022

IAZ010-011-MNZ095-096-131545-
Winneshiek IA-Allamakee IA-Fillmore MN-Houston MN-
958 AM CDT Mon Jun 13 2022

...A strong thunderstorm will impact portions of northwestern
Allamakee, central Winneshiek, southern Houston and southeastern
Fillmore Counties through 1045 AM CDT...

At 958 AM CDT, Doppler radar was tracking a strong thunderstorm near
Decorah, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Mabel around 1010 AM CDT.
  Spring Grove around 1020 AM CDT.
  Caledonia around 1030 AM CDT.

Other locations impacted by this storm include Hanover, Hesper,
Nordness, Highlandville, Quandahl, Riceford, County 5 And Peyton
Road, Bluffton, Locust and Sattre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4316 9188 4326 9205 4379 9166 4350 9122
TIME...MOT...LOC 1458Z 223DEG 44KT 4336 9179

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Kurz
Special weather statement, Jun 13, 9:39 AM CST, 27 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1039 AM CDT Mon Jun 13 2022

MNZ088-096-WIZ041-053-131600-
Winona MN-Houston MN-Vernon WI-La Crosse WI-
1039 AM CDT Mon Jun 13 2022

...Strong thunderstorms will impact portions of southeastern Winona,
eastern Houston, La Crosse and northwestern Vernon Counties through
1100 AM CDT...

At 1037 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dakota to near Stoddard. Movement was
northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  La Crescent and Stoddard around 1040 AM CDT.
  La Crosse, Dakota, La Crosse Airport, French Island and Brice
  Prairie around 1045 AM CDT.
  Onalaska and Holmen around 1050 AM CDT.

Other locations impacted by these storms include Brinkman Ridge,
Irish Hill, Goose Island, Rockland, and Blue Bird Campground.

This includes the following highways...
 Interstate 90 in Minnesota between mile markers 270 and 276.
 Interstate 90 in Wisconsin between mile markers 1 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4352 9127 4375 9159 4404 9127 4398 9091
      4373 9091
TIME...MOT...LOC 1537Z 234DEG 44KT 4385 9141 4360 9123

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Kurz

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Winona

When
June 13, 10:06 AM CST to 12:15 PM CST
Where
Winona County, 1.31 mi SSE of Goodview to 2.06 mi ESE of Goodview
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.053, -91.689

Heavy rain caused street flooding to occur in Winona, especially on the east side of the city.

Flood, Winona

When
June 13, 1:03 PM CST to 3:15 PM CST
Where
Winona County, 4.69 mi ESE of Hart to 4.28 mi NE of New Hartford
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.860, -91.640

Runoff from heavy rain caused a couple of small creeks across rural southern Winona County to go out of their banks. Water from these creeks went over State Highway 76 near the intersection with County Road 17 southwest of Ridgeway and over the intersection of County Roads 5 and 125 near New Hartford.

Flood, Winona

When
June 15, 12:26 PM CST to 1:33 PM CST
Where
Winona County, 4.74 mi NNW of St Charles to 4.89 mi NNW of St Charles
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.036, -92.105

Runoff from heavy rain pushed the Whitewater River out of its banks in the Whitewater State Park. The river crested less than a quarter of a foot above the flood stage at 13.61 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034885, 1034893, 1041252.